Category: 

Is There a Connection between Sertraline and Weight Gain?

Article Details
  • Written By: R. Soden
  • Edited By: A. Joseph
  • Last Modified Date: 30 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

Sertraline is a selective serotonin reuptake inhibitor (SSRI) that is used in the treatment of common mental illnesses such as depression, obsessive-compulsive disorder, premenstrual dysphoric disorder and panic attacks. It works by blocking the reuptake of serotonin in the brain, resulting in a loss of depressive symptoms. There is a connection between sertraline and weight gain, and weight changes are listed as one of the drug's side effects. The connection between sertraline and weight gain is a significant concern for patients who are taking this medication.

SSRIs originally were prescribed to assist with weight loss in obese people. Studies have shown that the prolonged use of SSRIs can contribute to weight gain, causing symptoms similar to hypoglycemia including hunger, dizziness and headaches. The exact mechanism behind this is not known, but it generally is believed that SSRIs increase the patient's cravings for carbohydrates and reduce the body's sensitivity to insulin, causing weight gain. Insulin resistance causes weight gain around the midsection and lowers the body's metabolism. The instructions distributed with sertraline recommend that patients should discuss all side effects, including weight gain, with their doctors if the side effects do not diminish with time.

Sertraline typically is first prescribed at 50 milligrams once per day. This dosage might be increased by 50 milligrams after a week until reaching a maximum of 200 milligrams per day. The connection between sertraline and weight gain increases as the dosage increases.

Ad

Weight gain usually is considered a serious side effect of sertraline. Studies have shown an average weight gain of 15-20 pounds (6.8-9.1 kg) in patients who are taking sertraline. Weight gain can cause poor self-image, health issues and depression, which is counterproductive when taking an anti-depressant. The purpose of an anti-depressant is to lessen the patient's depressive moods. The connection between sertraline and weight gain might derail those efforts.

There are several ways that one can limit the weight gained while taking sertraline. Sertraline increases the patient's carbohydrate cravings, so he or she should limit the intake of high-calorie foods and sweets. A diet and exercise regimen that minimizing caloric intake and helps burn calories can help counteract any weight gained while on sertraline. Exercise also improves a person's depressive tendencies by making him or her feel better and healthier.

The connection between sertraline and weight gain is not the only side effect for this medication. Sertraline prescribed for mood disorders includes other side effects such as drowsiness, dizziness, sleep problems and decreased sex drive. These side effects are reduced as time passes. Any patient who experiences rigid muscles, nausea, headache, trouble concentrating or hallucinations while taking sertraline should seek immediate medical attention.

Ad

You might also Like

Recommended

Discuss this Article

anon969917
Post 4

I lost initially. Long term I'm really struggling with major carbohydrate cravings and PCOS. I already was on thyroid replacement so I don't know what would have happen. I've been on it for over three years. It really helped, but I hate weight gain.

bear78
Post 3

Sertraline may cause weight gain or weight loss as a side effect. It depends on the individual. Some people experience increased appetite and gain weight. Others have reduced appetite or nausea and lose weight. Some people don't experience any change in weight. So it's not possible to generalize.

burcinc
Post 2

@SarahGen-- I'm not sure because I'm not a doctor. But it sounds like everything contributed to everything else in your case. If sertraline reduces insulin sensitivity, then it may cause type two diabetes to develop if you were pre-diabetic. I don't know about sertraline specifically, but some SSRIs do suppress the thyroid and cause hypothyroidism. Weigh gain and fatigue are symptoms of hypothyroidism but this usually reverses itself when the patient stops the medication.

Are you off of sertraline completely now? How are you doing? Is there any improvement in your thyroid function and weight?

SarahGen
Post 1

I did not gain a lot of weight when I was on sertraline, just a few pounds. But all of my weight gain occurred around my midsection. I was diagnosed with type two diabetes and hypothyroidism while I was on this medication and I have always wondered if there is any connection between these different factors.

Oddly enough, my cousin is on sertraline and he's dropping weight. He has lost ten pounds so far and is looking very thin. So I don't understand the connection between sertraline and weight gain.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email